Texas, 2021

Drought in Texas, April 1 to 30, 2021

April 1 to 30, 2021 · NWS EPZ · 7 events in 7 counties and zones

April was another dry month across far west Texas which kept drought conditions nearly the same as March.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

April was another dry month across far west Texas which kept drought conditions nearly the same as March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 31, 10:33 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 31, 10:33 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1133 PM MDT Wed Mar 31 2021

...Updated for 06Z TAF Discussion...

.AVIATION...06Z TAF CYCLE
P6SM SKC-SCT250 through 12Z then increasing clouds with skies
becoming FEW-SCT150-200 SCT-BKN200-250. Winds generally east to
southeast at 5-15KTS overnight with areas of wind shear at kLRU
and KELP through about sunrise. Winds increase after sunrise to
10-20G30KTS with strongest winds at KDMN and KTCS and as you go
toward the AZ border.

&&
26

.PREV DISCUSSION...206 PM MDT Wed Mar 31 2021...

.SYNOPSIS...
A gradual warm up is expected to end the week and especially into
the weekend. Winds remain light and skies mostly clear to partly
cloudy. There cloud be a few thundershowers across area mountains
and Hudspeth county Friday afternoon and evening, but most
locations remain dry. Continued warm to hot conditions into the
early portions of next week, as temperatures approach 90 degrees.

&&

.DISCUSSION...
.SHORT TERM...
Small upper low continues to spin nearly stationary west of the Baja
as weak/moderate sub-tropical jet continues around low over northern
Mexico and the Desert Southwest. WV imagery shows fair amount of
high level moisture in this flow although clouds limited in
development. Upper low will slowly drift toward the northern Baja
into Thursday afternoon. High level moisture plume will continue
over the area and models show some increasing lower level moisture
throughout Thursday as mid-level (700mb) winds turn southerly. PWs
will increase to around .4-.5" many areas, though surface dewpoint
temps still not increasing much. Thus will just mention some
increase in clouds Thursday. Airmass still mostly stable as
destabilization does not incur until Friday. Surface winds will
remain a bit on the brisk side overnight and even for much of
Thursday (10-20 mph). Temperatures Thursday likely warming just a
few degrees from today-real warming doesn't start til Friday.&&

.LONG TERM...
Pretty quiet in the long term period, with some near record
warmth expected by the second half of this weekend into early
next week. Before then, a wound up upper low will traverse the CWA
Friday into Friday night. East/convergent sfc flow, dew points
near 40F, and the approaching ULL may result in a few
thundershowers across Hudspeth county, and the higher terrain of
area mountains Friday aft/evening. Temps will approach 80 degrees
under partly cldy skies.

Disturbance slowly moves east Saturday, and especially on Sunday,
as ridging builds overhead and dominates through Monday. Temps
warm into the upper 80s at least, but some guidance suggests near
90 degrees possible with light winds and clear to ptly cldy skies.

Discrepancies begin come next Tuesday, although temps will remain
well above normal. GFS ejects a potent SW into the Rockies, which
will increase out winds and cool temps a few degrees into the
middle of the week, whereas the CMC and ECM hold back by at least
24 hours. Regardless of the exact evolution, conditions look
breezier to windier during the middle portions of next week as
temps likely remain above normal. Overall though, using the GFS
as the worst case scenario, for instance, wx conditions look less
than extraordinary, especially for the windy season. As such,
mostly dry, and hot conditions will prevail through much of the
long term period.

&&

.FIRE WEATHER...
A dry forecast for the most part over the next week, with no
significant winds expected. Some increase in clouds Thursday and
then a slight chance of thunderstorms Friday afternoon and evening
for the mountain zones and Hudspeth County. This would at least
suggest a slight chance for dry lightning, especially for the
mountains. Otherwise mostly clear skies after Friday. Temperatures
still below normal Thursday and then warming to well above normal
Friday through the weekend. Winds remaining around 15 mph or
less. Longer range...winds may be stronger on Tuesday.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 43  71  50  83 /   0   0   0   0
Sierra Blanca           37  67  43  77 /   0   0   0   0
Las Cruces              39  70  45  82 /   0   0   0   0
Alamogordo              35  70  43  80 /   0   0   0   0
Cloudcroft              27  51  34  58 /   0   0   0  10
Truth or Consequences   38  68  45  79 /   0   0   0  10
Silver City             39  64  44  73 /   0   0   0   0
Deming                  38  70  41  81 /   0   0   0   0
Lordsburg               41  71  44  80 /   0   0   0   0
West El Paso Metro      44  71  51  83 /   0   0   0   0
Dell City               33  67  39  80 /   0   0   0   0
Fort Hancock            38  71  45  85 /   0   0   0   0
Loma Linda              38  67  44  76 /   0   0   0   0
Fabens                  41  71  48  85 /   0   0   0   0
Santa Teresa            39  70  45  81 /   0   0   0   0
White Sands HQ          43  69  49  80 /   0   0   0   0
Jornada Range           29  69  43  79 /   0   0   0   0
Hatch                   33  70  43  80 /   0   0   0   0
Columbus                41  72  46  82 /   0   0   0   0
Orogrande               30  69  45  80 /   0   0   0   0
Mayhill                 28  59  36  71 /   0   0   0  10
Mescalero               29  60  36  69 /   0   0   0  10
Timberon                27  55  34  67 /   0   0   0   0
Winston                 23  62  33  73 /   0   0   0  10
Hillsboro               34  67  40  77 /   0   0   0   0
Spaceport               31  68  43  78 /   0   0   0   0
Lake Roberts            33  66  38  74 /   0   0   0  20
Hurley                  37  66  38  75 /   0   0   0   0
Cliff                   29  70  38  82 /   0   0   0  10
Mule Creek              27  69  43  75 /   0   0   0  10
Faywood                 36  66  42  75 /   0   0   0   0
Animas                  40  72  42  82 /   0   0   0   0
Hachita                 39  70  41  81 /   0   0   0   0
Antelope Wells          41  73  43  82 /   0   0   0   0
Cloverdale              41  71  45  77 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

17/35/26
Hazardous weather outlook, Mar 31, 3:47 AM MST, 20 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
447 AM MDT Wed Mar 31 2021

NMZ401>417-TXZ418>424-011100-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
447 AM MDT Wed Mar 31 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. However, brisk east
winds will occur behind a cold frontal passage today with wind
speeds increasing a bit overnight. Temperatures will be a few
degrees below normal.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Laney

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Western El Paso County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Western El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The entire zone was put into in Extreme(D3) drought for the month of April.

Drought, Eastern/Central El Paso County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Eastern/Central El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The entire zone remained in Extreme(D3) drought through the entire month. The El Paso airport reported 0.24 inches of precipitation which was 0.07 inches above normal.

Drought, Northern Hudspeth Highlands/Hueco Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Northern Hudspeth Highlands/Hueco Mountains forecast zone
Reported by
Drought Monitor
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

The zone remained in Extreme(D3) drought through the month of April.

Drought, Salt Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Salt Basin forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The eastern half of the zone remained in Exceptional(D4) drought while the western half remained in Extreme(D3) drought.

Drought, Southern Hudspeth Highlands

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

Exceptional(D4) drought remained across the eastern half of the zone while the west was kept in Extreme(D3) drought.

Drought, Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties forecast zone
Reported by
Drought Monitor
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

The entire zone was in Severe(D2) drought through the month of April. The Fort Hancock Cooperative Observer reported 0.14 inches of precipitation which was 0.07 inches below normal.

Drought, Rio Grande Valley of Eastern Hudspeth County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Rio Grande Valley of Eastern Hudspeth County forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The far eastern portion of the zone remained in Exceptional(D4) drought while the remainder of the zone continued to be in Extreme(D3) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956099, 956100, 956101, 956102, 956103, 956104, 956105.